Hail, Boone
- When
- November 17, 4:15 PM CST
- Where
- Boone County, 0.69 mi S of Columbia
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 38.940, -92.330
Thunderstorms along an advancing warm front were able to capitalize on elevated instability near the front. One thunderstorm intensified as it pressed northeast through central Missouri to the point that it was able to produce severe hail in Columbia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Thunderstorms along an advancing warm front were able to capitalize on elevated instability near the front. One thunderstorm intensified as it pressed northeast through central Missouri to the point that it was able to produce severe hail in Columbia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 17, 2:50 PM CST, 1 hour 25 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Saint Louis MO 250 PM CST Mon Nov 17 2025 .KEY MESSAGES... - A warm front tonight brings briefly warmer air for Tuesday before a shift back to cooler weather behind Tuesday's cold front. - A prolonged period of wet weather is expected Wednesday night through late Friday. && .SHORT TERM... (Through Late Tuesday Night) Issued at 248 PM CST Mon Nov 17 2025 The upper level pattern across North America features a large northern stream ridge extending well into central Canada and a downstream trough over the Northeast US and Canadian Maritimes. Beneath the large ridge, a shortwave trough is pushing across the central Rockies this afternoon, with surface low pressure developing over northeast Kansas. Our area is currently within the cool and very dry remnants of the air mass that moved in behind Saturday's cold front. But just to our west a stream of moisture is being pulled northward by the low pressure system developing in the Central Plains. The initial thrust of moisture northeastward is occurring almost entirely aloft, and has already led to the development of some thunderstorms over southwest Missouri. This will gradually push northeastward through our forecast area late this afternoon and evening with what is likely to amount to a relatively narrow area of showers and embedded thunderstorms along the leading edge of the warm front aloft. As we go into this evening, coverage of showers is likely to increase as the low level jet strengthens and pushes more moisture northeastward. However, the threat for thunderstorms decreases with lessening instability further east. With thunderstorms being elevated in nature, the only potential threat beyond lightning is hail. With increasing clouds and rising dewpoints we won't cool off that much tonight. Lows will be 10 to 20 degrees warmer than this morning. The surface low actually tracks ESE through our forecast area tomorrow, roughly from St Joseph to Cape Girardeau, though the system overall will be weakening as it does so. South of the low track we see winds shift from southerly to westerly before finally turning northerly. The temperature warms into the 70s ahead of the low, with dewpoints rising to near 60. That's a massive increase from our current dewpoints near 20. There's some potential for another round of thunderstorms to develop in that moist air just ahead of the surface low and cold front on Tuesday afternoon. If they do, they'll have a better environment to work with as instability will become more surface based. However, confidence remains low that we will see storm development in our area. Only a handful of CAMs have begun to show this potential, with this activity occurring primarily to the east later in the day when the front has largely moved through our forecast area. Still, it remains a scenario to watch for as there will be a broader severe weather threat if storms were to occur Tuesday afternoon. Kimble && .LONG TERM... (Wednesday through Next Monday) Issued at 248 PM CST Mon Nov 17 2025 Tomorrow's front sinks south of our area on Wednesday, so we'll be solidly in the cooler air once again. The surface high associated with this air mass pushes eastward through the Great Lakes and into New England, so we only get a peripheral shot of cooler air. The front itself loses its southward push and stalls near the MO/AR border, setting the stage for the next round of wet weather. A larger southern stream trough currently arriving in California will dig into the Southwest US over the coming days. As it does so, it will reinvigorate a moist southerly flow over the Southern Plains out ahead of it. This moist flow pushes northward into the stalled frontal boundary producing rounds of rain stretching from Texas to the Ohio Valley and encompassing much of the southern half of our forecast area. This rain begins as early as Wednesday night but continues through Thursday and Friday before the main trough finally pushes eastward and halts the moist flow into the boundary. It's becoming increasingly clear that the southern half of the forecast area is the focus for this prolonged period of wet weather. Northern areas north of the Missouri River may miss out on most of these rounds of rain, with the last round on Friday being the most likely to affect the entire region. The quality of moisture being pulled northward during this period is pretty high. Precipitable water values rise well over 1 inch to as high as 1.4 inches at times. However, rainfall rates are not expected to be heavy enough for a significant flash flood threat as deeper instability remains south of the frontal boundary. The total duration of rainfall is what stands out the most, here, with 48 to 60 hours of on and off rainfall in the vicinity of the Ozarks. The primary impact from this will be rising water levels on streams and rivers. However, these water levels are already quite low due to the lack of rain in recent weeks. So even with the widespread soaking rain we do not expect a river flood threat from this. Model forecast rainfall amounts for the duration of this event have continued to tick lower over the last several model runs. Now broadly less than 40 percent of long range ensemble members produce 1 inch or more of rain over this 48 hour period. Though we remain largely on the north side of this frontal system, it is a southern stream system without a significant source of cold air with it. So we will remain mild and well above freezing through the duration of this wet period, mainly in the 50s and 60s. We will see a cool down behind the final wave Friday into Saturday (which day it comes through is still uncertain). But the air mass behind this wave remains mild for late November standards. The northern jet stream is expected to remain well north of the region right through the beginning of next week. In fact, we will see another large southern stream trough tracking across the southern tier of the country next week, though when and where is still quite variable in the available guidance. On the early side of things, this could begin to impact our area with some rain as early as next Monday, but other scenarios delay this until Wednesday or largely miss our area altogether. Kimble && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1139 AM CST Mon Nov 17 2025 Southeast wind continues this afternoon under VFR skies. However, thunderstorms have developed over southwest Missouri and will track northeast across the region this evening. Expect thunder chances to decrease as it heads east, however overall coverage of showers increases to the east and north. This round doesn't last very long as it is narrow and moves east quickly. Stronger SW winds aloft tonight will create the potential for low level wind shear. It's possible that moisture advecting on these SW winds may bring in some MVFR ceilings Tuesday morning before winds shift to the west and then northwest during the day Tuesday drying things back out. Kimble && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 248 PM CST Mon Nov 17 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-182100- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 248 PM CST Mon Nov 17 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional thunderstorms are possible Tuesday and again Wednesday night through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kimble
The St Louis radar (KLSX), 145 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, November 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296369.